MAUDE Adverse Event Report: BIOMERIEUX INC. BTA3D COMBINATION MODULE LEFT - 200291

BIOMERIEUX INC. BTA3D COMBINATION MODULE LEFT - 200291
Model Number 200291
Medical Device Problem Code False Positive Result (1227)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/18/2022
Type of Reportable Event Malfunction
Event or Problem Description
Intended use: the bact/alert® 3d microbial detection system is an automated test system capable of incubating, agitating, and continuously monitoring aerobic and anaerobic media inoculated with patient specimens suspected of having bacteremia, fungemia, and/or mycobacteremia.Clinical use: the following specimen types can be used in the system: blood; sterile body fluids.Industry use: the system monitors for bacterial contamination in samples.The bact/alert® 3d microbial detection system is intended for laboratory use by trained, professional, clinical and industry users.Description of the issue: a customer in france notified biomérieux of obtaining a false-positive instrument results on the bact/alert 3d instrument- reference 200291 (serial number : (b)(4)) when testing an advanced therapy medicinal product (atmp).For the moment, no information has been reported regarding a potential subculture of the positive bottle.There is no indication or report from the customer that this event led to or contributed to any death, serious injury, or serious deterioration in the state of health for the concerned patients.This discrepancy was reviewed for vigilance reporting according to 21 cfr 803 concerning medical device reporting.Per biomérieux internal standard operating procedures, false positive instrument result in association with bact/alert 3d could have a negative influence on the medical diagnosis and potentially on the treatment (unnecessary antimicrobials).This review has determined that this event meets the criteria for reporting as a malfunction.Although this event does not allege that death or serious injury actually occurred, it has been determined that there is potential for serious injury should the situation recur while testing a patient isolate.A biomérieux internal investigation will be initiated.
 
Additional Manufacturer Narrative
Context: a customer in france notified biomérieux of obtaining a false-positive instrument results on the bact/alert 3d instrument- reference 200291 (serial number: (b)(6)) when testing an advanced therapy medicinal product (atmp).Investigation results: complaint analysis: search has been performed for complaint registered for false positive results.The review did not indicate any systematic quality issue for bact/alert virtuo.No corrective or preventive actions were opened for this performance issue during the analyzed period.Review of the bact/alert® 3d: the review of the bact/alert® 3d indicates that the user mixed up the bottle id and the accession number.Steps to reproduce the customer issue has been identified during the investigation: the user scanned the accession number into the bottle id field.The instrument advanced to the accession number field but continuously beeped to alert the user that it does not recognize the bottle id / type.Then, the user scanned the bottle id number in the accession number field.The instrument reverted back to the bottle id field and continued to beep to alert the user of an issue.The user proceeded with loading the bottle into cell 1a22 while the instrument continued to alert the user with beeps.As a consequence, the instrument assigned the bottle as a generic bottle and the instrument analyzed the bottle with the wrong algorithm (#9).Indeed, the appropriate algorithm has a different initial value threshold.This use error has caused the instrument to flag the bottle as positive.When the correct bottle type is selected during the loading bottle process, the instrument analyzes the bottle with the appropriate algorithm (#25) and the bottle does not flag positive.The bottle history shows that when the correct bottle id is selected, the instrument assigned the correct algorithm and tested the bottle correctly.The bottle result was negative.The instrument is functioning as designed by flagging the bottle positive due to the use error.Instruction for use - review: the user manual provides the following instructions to the user to follow when loading bottles.Bact/alert 3d b.50 user manual 514818-1en1 reviewed; verify that the bottle id field appears white.Then scan or manually enter the bottle id.If the field is left blank when a bottle is loaded, then the bottle is considered anonymously loaded.Verify that the correct bottle type is displayed on the bottle type scroll button.If the bottle id field contains data from a generic label, the bottle type can be manually entered using the bottle type scroll button before inserting the bottle to ensure proper testing of the bottle.The instrument will also beep continuously to alert the operator that the bottle type needs to be manually entered.The audible alert can be disabled by calling biomérieux for assistance.User manual also alert the user with a warning message of improper loading.Conclusion: the false positive results has been caused by an use error related to the incorrect bottle identification.The issue has been reproduced and the investigation has confirmed that the instrument functions as intended and that the instruction for use mention the steps to correctly identify a bottle.
 
Additional Manufacturer Narrative
The mdr guidance, "medical device reporting for manufacturers, issued november 8, 2016", section 2.15, establishes that once a malfunction has caused or contributed to a death or serious injury, a presumption that the malfunction is likely to cause or contribute to a death or serious injury has been established.Biomérieux has performed a review and analysis of the mdr submissions, specific to the biomérieux bact/alert® reagents and virtuo® instrument.The review included mdrs submitted to the fda from 01-jan-2022 to 22-feb-2024.Based upon our review and analysis of biomérieux bact/alert® reagents and virtuo® instrument mdr submissions, there have been no customer claims of death or serious injury in the past two (2) years.Each has been investigated or is currently undergoing investigation, and any issues have been addressed by the manufacturing site.With the completion of our mdr data analysis, we have updated our mdr criteria for bact/alert® reagents and virtuo® instrument.Malfunction events for medical device problem code: a090804, false positive result will no longer be reported for all bact/alert® reagents and virtuo® instrument (product codes: mdb, mzc) as these events are not "likely to cause or contribute to a death or serious injury" if they were to recur.Moving forward, if we become aware of a death or serious injury event related to nonstandard device results obtained with an bact/alert® reagents or virtuo® instrument, we will report that event to the fda per the fda mdr guidance and update our mdr criteria to include reporting the specific associated malfunction as required by the mdr guidance.

Brand Name
BTA3D COMBINATION MODULE LEFT - 200291
Common Device Name
BTA3D COMBINATION MODULE LEFT - 200291
Manufacturer (Section D)
BIOMERIEUX INC.
595 anglum road
hazelwood MO
Manufacturer (Section G)
BIOMERIEUX INC.
595 anglum road
hazelwood MO
Manufacturer Contact
benjamen jost
595 anglum road
hazelwood, MO 63042
MDR Report Key15867748
Report Number1950204-2022-00047
Device Sequence Number12064512
Product Code MDB
UDI-Device Identifier03573026047573
UDI-Public03573026047573
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K903505
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/13/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number200291
Device Catalogue Number200291
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/18/2022
Supplement Date Received by Manufacturer01/27/2023
02/27/2024
Initial Report FDA Received Date11/28/2022
Supplement Report FDA Received Date02/09/2023
03/13/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown